🤔 MEDIUM

This MCQ tests your basic understanding of the pharmaceutical management of diabetes, particularly T2DM, and some of the side effects. Good luck!

Reviewed by Jonathan Loomes-Vrdoljak

Abnormal blood sugar pharmacology

Congratulations - you have completed Abnormal blood sugar pharmacology . You scored %%SCORE%% out of %%TOTAL%%. Your performance has been rated as %%RATING%%
Your answers are highlighted below.
Question 1
Which antidiabetic drug is first line in the treatment of type 2 diabetes after lifestyle advice?
A
Gliclazide
B
Exenatide
C
Sitagliptin
D
Dapagliflozin
E
Metformin
Question 1 Explanation: 
Metformin is an oral biguanide and works by increasing insulin sensitivity and inhibiting hepatic gluconeogenesis. It is first line after lifestyle advice unless contraindicated.
Question 2
A 65 year old male patient who has type two diabetes was recently prescribed an additional drug to control his blood sugars. The patient presents to your GP complaining of ‘hypo symptoms’ after taking the new drug. Which drug was added to his treatment?
A
Metformin
B
Gliclazide
C
Alogliptin
D
Pioglitazone
E
Canagliflozin
Question 2 Explanation: 
The correct answer is gliclazide. Metformin was most likely the initial treatment for type 2 diabetes after lifestyle advice. Gliclazide is a sulfonylurea and stimulates pancreatic insulin secretion, independent of glucose levels. This can increase the risk of hypoglycaemia.
Question 3
Which drug increases insulin sensitivity in muscle and adipose tissue?
A
Pioglitazone
B
Metformin
C
Gliclazide
D
Empagliflozin
E
Exenatide
Question 3 Explanation: 
The correct answer is pioglitazone. Pioglitazone is a thiazolidinedione and increases insulin sensitivity in muscle and adipose tissue. It is used in the treatment of type 2 diabetes and is often 2nd or 3rd line. It can be used 1st line if metformin is contraindicated. However, pioglitazone is arguably declining in popularity, partly due to its side effects that include an increased risk of heart failure, bladder cancer and fractures.
Question 4
A 56 year old patient attends an appointment for the review of her type 2 diabetes. She is currently taking metformin. Her HbA1c is 60 at the review appointment. The doctor and patient agree that another medication could be added to her treatment. After a week of taking the new drug, she presents to her GP with genitourinary itching and burning. A UTI is diagnosed. Which drug was added?
A
Gliclazide
B
Pioglitazone
C
Sitagliptin
D
Empagliflozin
E
Alogliptin
Question 4 Explanation: 
Empagliflozin is an SGLT2 inhibitor and works by blocking the renal Na-glucose transporter. This increases urinary excretion of blood glucose. Having more glucose in the urine increases the risks of urinary tract infections.
Question 5
A 12-year-old male is brought to A&E by his parents. He is breathing deeply and has ‘fruity smelling’ breath. His capillary blood glucose is 17mmol/L and ketones are 3mmol/L. He is put on high flow oxygen via a non-rebreathe mask. His BP is 85/64mmHg. What is the most appropriate next step in the management of this presentation?
A
IV saline
B
Glucose
C
Long-acting insulin infusion
D
Potassium chloride
E
Short-acting insulin infusion
Question 5 Explanation: 
This patient has diabetic ketoacidosis. An insulin infusion is indicated as a treatment but is not what should be given next. If systolic BP is below 90mmHg, 500mL sodium chloride should be given by IV infusion over 10 to 15 minutes to restore circulating volume. This can be repeated if the BP remains below 90mmHg. Potassium chloride should be included in all fluids (except in the initial IV boluses) unless they have anuria or their potassium is above the normal ranges. Insulin infusion should be started 1-2 hours after beginning IV fluid therapy in children and young people with DKA. When plasma glucose falls below 14 mmol/L, change fluids to 0.9% sodium chloride with 5% glucose and 20mmolL/500mL potassium chloride. Blood glucose and ketones should be monitored hourly. Once ketones are below 0.3mmol/L, blood pH is above 7.3 and the patient is able to eat and drink, give a s.c fast acting insulin and a meal and stop the insulin infusion at least 30 minutes later. Or take a look at the BSPED guidelines: https://www.bsped.org.uk/media/1798/bsped-dka-guideline-2020.pdf.
Question 6
Which antidiabetic drug may cause weight gain?
A
Insulin
B
Metformin
C
Canagliflozin
D
Gliclazide
E
Dapagliflozin
Question 6 Explanation: 
Insulin may cause weight gain as a side effect. Weight gain is one reason why some people become less concordant with treatment, leading to complications. Dapagliflozin and Canagliflozin may aid in weight loss.
Question 7
Which medication may be given to increase blood glucose within 5 to 20 minutes?
A
Insulin
B
Glucagon
C
Adrenaline
D
Glipizide
E
Glybride
Question 7 Explanation: 
Glucagon is a treatment for hypoglycaemia. It can be given IV or IM to unconscious patients, but may not be very effective in malnourished patients or those who have not eaten in >24 hours due to depleted glucagon stores. Unconscious patients can also be treated with an IV glucose infusion; this is preferable in the clinical environment as IM injections can be painful.

If patients are conscious, you can raise their glucose with a sugary drink like orange juice or some toast. If they are uncooperative, you can squirt glucose gel onto their gums.

Source: Oxford Handbook of Clinical Medicine, 10th Ed., page 834.

Question 8
Which drug can be used in both type 1 and type 2 diabetes?
A
Metformin
B
Insulin
C
Gliclazide
D
Dapagliflozin
E
Exenatide
Question 8 Explanation: 
Insulin is indicated in both type 1 and type 2 diabetes.
Question 9
What is the most common complication of insulin therapy?
A
Gallstones
B
Retinopathy
C
Lipodystrophy
D
Hypoglycaemia
E
Hypotension
Question 9 Explanation: 
Hypoglycaemia is the correct answer here. This may result as an accidental overdose, a delay in eating, illness, or additional physical activity. Although, lipodystrophy can occur at the injection sites and you should warn patients of this and encourage them to rotate injection sites.
Question 10
Which drug class has the following side effects: lactic acidosis, abdominal pain, diarrhoea, gastrointestinal disorder, nausea and vomiting?
A
Thiazolidinediones
B
Sulfonylureas
C
Biguanides
D
DPP-4 inhibitors
E
GLP-1 agonists
Question 10 Explanation: 
Biguanides is the correct class. This class includes metformin. Gastrointestinal side-effects are initially common with metformin and may persist in some patients, particularly when very high doses are given. A slow increase in dose may improve tolerability. If patients do not tolerate the GI effects of metformin, you can also prescribe it in a slow/modified-release form that can help to reduce side effects.
Once you are finished, click the button below. Any items you have not completed will be marked incorrect. Get Results
There are 10 questions to complete.

Spotted an error?

2 + 13 =